Flood, Marshall
- When
- March 12, 2:15 AM CST to March 19, 10:45 PM CST
- Where
- Marshall County, Marshalltown
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.050, -92.920
The March 1st blizzard, combined with very heavy snow from another storm on February 23-25, resulted in a snow cover of 20 to 30 inches over much of northern Iowa. Temperatures suddenly warmed after the 8th of the month over the south half of the state, and by the 9th and 10th across the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The March 1st blizzard, combined with very heavy snow from another storm on February 23-25, resulted in a snow cover of 20 to 30 inches over much of northern Iowa. Temperatures suddenly warmed after the 8th of the month over the south half of the state, and by the 9th and 10th across the north. The snow pack held 3-5 inches of water and this would become a problem when temperatures warmed in the middle of the month. The last of the snow cover did not melt until the 22nd. Ice covered nearly all of the rivers and creeks in Iowa through the first part of the month, due to the very cold temperatures from February. As temperatures warmed in March, melting of snow cover exceeded the melting of ice on the rivers, and the ice started to move. Ice jams caused flooding along the Des Moines River from Estherville through Fort Dodge, and flooded some of the neighborhoods in Fort Dodge as it backed up streamflow on the Des Moines River on March 14th. Another ice jam would move down the Raccoon River, with flooding reported along Highway 169 near Adel. This ice would bring moderate rises along the Raccoon River all the way to it’s confluence with the Des Moines River, however the effect on the Des Moines River was negligible, due in part to the Saylorville Reservoir. General flooding was fairly widespread, however damage was limited fo r the most part.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 11, 2:25 PM CST, 11 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN MAR 11 2007 .DISCUSSION... CHALLENGES THIS FORECAST PERIOD CONTINUE TO BE HYDROLOGY WITH RIVER FLOODING ISSUES AS WELL AS THE TIMING TO THE END OF THE WARM WEATHER BY MID WEEK. SFC ANALYSES THIS MORNING CONTINUE TO SHOW HIGH PRESSURE BEGINNING TO EXIT THE REGION. COLD TEMPS ACROSS THE NORTH LAST NIGHT DUE TO STRONG RADIATIONAL COOLING OVER THE PERSISTENT SNOW FIELD THERE. VIS SAT SHOWS SOME SNOW STILL FROM NEAR KADU TO HIGHWAY 30 WITH THE DEEPER SNOW COVER NORTH. NEARLY A 20 DEGREE GRADIENT FROM SOUTH TO NORTH ATTM (16Z) AS WOULD BE EXPECTED. SOUTHERN STREAM SYSTEM CONTINUES TO MOVE EAST AS NORTHERN STREAM TROUGH ALSO ADVANCES EAST TODAY. ALOFT CONTINUE TO SEE H500-H700 WAVE OVER THE TX PANHANDLE WITH ATTENDANT SHOWERS/TSRA THERE WITH WEAK MID LEVEL WARMING PRODUCING SOME CLOUDS OVER SOUTHERN IA THIS AM. LITTLE CHANGE IN THE SHORT TERM AS WARMING CONTINUES TO INCREASE ACROSS THE REGION THROUGH TUESDAY. FOG NOT EXPECTED TO BE AN ISSUE TONIGHT AS THICKNESS INCREASE ALONG WITH SOUTHWEST WINDS WILL INHIBIT FOG DEVELOPMENT...EVEN OVER SNOW COVER. MODELS CONSISTENT IN MIXING TO 925 MB WHICH WILL CAP SOME OF THE HEATING POTENTIAL FOR THE TWO DAY PERIOD. MODELS HAVE ALSO NOW GRAVITATED TOWARD A FASTER PASSING OF THE COLD FRONT BY 18Z TUESDAY. THOUGH NAM/GFS TRENDING TOWARD BRINGING THE FRONT AGAIN NORTH WED AND RESULTANT FRONTOGENETICAL FORCING DEVELOPING OVER NORTHERN SECTIONS OF THE STATE AND AREAS NORTH. FEEL THAT THE EURO/GEM HAVE BETTER HANDLE ON GREAT LAKES HIGH THAT PASSES SOUTHEAST WITH THE FRONTAL PASSAGE FOR TUESDAY. THOUGH NOT STRONG...THIS FEATURE MAY NOT MOVE EAST AS QUICKLY AS PROGGED. VAST DIFFERENCES IN WHERE FRONT ENDS UP ON WED AFTERNOON. GEM/EURO HAVE FRONT WELL SOUTH OF STATE WITH SECONDARY FRONT HEADING INTO THE NORTHERN PLAINS. CONTRASTING THAT...NAM/GFS SHOW VARIOUS DEGREES OF FRONT WAVERING BACK OVER SOUTHERN HALF OF CWA WITH LARGE GRADIENT IN H850 PROG AND THUS TMAX. MAV ENSEMBLE GUIDANCE LEANING TOWARD COLDEST MEMBER OF SPREAD AND FEEL MORE CONFIDENT ABOUT FRONT REMAINING SOUTH. TEMPS HAVE BEEN TRIMMED BACK CONSIDERABLY FOR WED WITH HIGHS LOW 40S NORTH TO NEAR 60 SOUTH. ALONG WITH THAT...ATTM NOT MUCH JUSTIFICATION FOR POP OVER THE AREA AND HAVE LEFT ONLY CHANCE/SLIGHT CHANCES AND ALL LIQUID. MOISTURE TRANSPORT MAINLY SHUNTED EAST AND NORTH OF THE REGION BUT WILL HAVE SHIFTS REEXAMINE AGAIN TONIGHT/MONDAY. MODELS COMING IN AGREEMENT ON COLDER WEEKEND AHEAD. NORTHWEST FLOW TO BE REESTABLISHED WITH COOLING HTS AND H850 TEMPS. MODELS DIFFER ON WESTWARD EXTENT OF COLD POOL AND ALSO THE STRENGTH OF THE NORTHWEST SYSTEM PASSING OVER THE GREAT LAKES. GFS STRONGEST RIGHT NOW AND ALSO FARTHER WEST. THERMAL FIELDS ON GFS LOOK SUSPECT AND MAY BE LEADING TO RAPID H500 LOW INTENSIFICATION. WITH STRONG AMPLIFICATION ALONG THE EAST COAST...GFS DEEPENS H500 TROUGH AND SLOWER TO MOVE ENTIRE SYSTEM EAST. ATTM...WILL LEAN TOWARD THE GEM/EURO SOLN WHICH FAVOR A SLIGHTLY QUICKER WARM UP AND POSSIBILITY OF SOME PRECIP OVER THE WEEKEND. && .HYDROLOGY... STILL CONSIDERABLE UNCERTAINLY REGARDING SNOWMELT AND ASSOCIATED RELEASE INTO SKUNK...IOWA AND CEDAR RIVER BASINS. LATEST NOHRSC SNOW WATER EQUIVALENT ESTIMATES BEFORE MELTING TODAY SHOWED ANYWHERE FROM 1 TO POSSIBLY IN EXCESS OF 5 INCHES STILL IN THE SNOW THROUGHOUT THESE AREAS. HAVE ISSUED SEVERAL MINOR FLOOD ADVISORIES FOR POINTS ALONG THE SOUTH SKUNK RIVER AND SQUAW CREEK FROM AMES AREA DOWNSTREAM TOWARD OSKALOOSA...AND THE IOWA RIVER NEAR MARSHALLTOWN WHERE RESPONSE MAY OCCUR WITHIN THE NEXT FEW DAYS..OR EVEN SOONER. STAYED WITH ESF OUTLOOK IN CEDAR BASIN WHERE RESPONSE MAY NOT OCCUR UNTIL LATER THIS WEEK. SOME OF THESE POINTS MAY EVENTUALLY NEED RIVER FLOOD WARNINGS IF EXPECTED TRENDS CONTINUE. HOWEVER FORECASTS ARE NOT THE HIGHEST CONFIDENCE JUST YET BECAUSE OF UNCERTAIN RUNOFF AND COMPLICATIONS FROM NUMEROUS FREEZE THAW CYCLES...NOT TO MENTION ICE JAMS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1058 AM CDT SUN MAR 11 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1058 AM CDT SUN MAR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT MINOR SNOWMELT FLOODING WILL CONTINUE OR DEVELOP ALONG PORTIONS OF THE SOUTH SKUNK AND IOWA RIVERS...AS WELL AS THEIR SMALLER TRIBUTARIES. ADDITIONAL INFORMATION ON FLOODING CAN BE FOUND IN THE RIVERS AND HYDROLOGY SECTION OF OUR WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MINOR SNOWMELT FLOODING WILL CONTINUE OR DEVELOP FROM MONDAY INTO WEDNESDAY ALONG PORTIONS OF THE SOUTH SKUNK AND IOWA RIVERS...AS WELL AS THEIR SMALLER TRIBUTARIES. SNOWMELT AND MINOR FLOODING MAY ALSO BECOME A PROBLEM LATER THIS WEEK OVER NORTHERN PORTIONS OF THE STATE THROUGH THE CEDAR RIVER BASIN AND A FEW OF ITS SMALLER TRIBUTARIES...AS WELL AS UPPER REACHES OF THE EAST FORK OF THE DES MOINES RIVER. IN CENTRAL IOWA...LOWER PORTIONS OF THE RACCOON RIVER NEAR VAN METER AND BEAVER CREEK NEAR GRIMES MAY ALSO EXPERIENCE MINOR FLOODING LATER IN THE WEEK. ADDITIONAL INFORMATION ON FLOODING CAN BE FOUND IN THE RIVERS AND HYDROLOGY SECTION OF OUR WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
The national radar mosaic for the moment the first event began.
16 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15713, 15700, 15707, 15704, 15692, 15702, 15710, 15703, 15705, 15699, 15712, 15695, 15697, 15693, 15694, 15708.